Alert archive / Arkansas / Flood Watches in 2021

Flood Watch 4, NWS Little Rock, AR

December 17, 20218 counties in Arkansas

NWS Little Rock, AR issued this flood watch at Dec 17, 2021, 1:06 PM CST for 8 counties in Arkansas. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 17, 2021, 1:06 PM CST (19:06 UTC)
Expired
Dec 18, 2021, 6:00 AM CST
In force
17 hr
Issued by
NWS Little Rock, AR
Flood severity
None

Counties Baxter County, AR, Conway County, AR, Fulton County, AR, Izard County, AR, Marion County, AR, Randolph County, AR, Sharp County, AR, Stone County, AR

The radar

The Little Rock radar (KLZK), 140 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 638 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1332 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
638 m²/s²
0-3 km storm-relative helicity
713 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WGUS64 KLZK 171906
FFALZK

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Little Rock AR
106 PM CST Fri Dec 17 2021

...Flood potential increasing across western, northern Arkansas...

ARZ003>006-012>015-021>023-030-031-037-038-181200-
/O.NEW.KLZK.FA.A.0004.211217T1906Z-211218T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone-Marion-Baxter-Fulton-Newton-Searcy-Stone-Izard-Johnson-Pope-
Van Buren-Logan-Conway-Scott-Yell-
Including the cities of Harrison, Bull Shoals, Flippin, 
Yellville, Summit, Mountain Home, Cherokee Village, 
Mammoth Spring, Jasper, Western Grove, Marshall, Leslie, 
Mountain View, Horseshoe Bend, Melbourne, Calico Rock, Oxford, 
Clarksville, Russellville, Fairfield Bay, Clinton, Booneville, 
Paris, Morrilton, Waldron, Dardanelle, Danville, and Ola
106 PM CST Fri Dec 17 2021

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Little Rock has issued a

* Flood Watch for portions of central Arkansas, north central 
  Arkansas, and western Arkansas, including the following areas, 
  in central Arkansas, Conway, Pope, and Yell. In north central 
  Arkansas, Baxter, Boone, Fulton, Izard, Marion, Newton, 
  Searcy, Stone, and Van Buren. In western Arkansas, Johnson, 
  Logan, and Scott. 

* Through late tonight

* Despite drier soils, persistent rainfall across portions of the
  watch area will pose a flood risk through tonight. The highest
  potential for flooding will be across northwestern Arkansas,
  although localized flooding will be possible anywhere in and
  near the watch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

DTC
1 follow-up statement
135 
WGUS64 KLZK 172108
FFALZK

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Little Rock AR
308 PM CST Fri Dec 17 2021

...Flood potential increasing across western, northern Arkansas...

ARZ007-008-181200-
/O.EXA.KLZK.FA.A.0004.000000T0000Z-211218T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sharp-Randolph-
Including the cities of Cave City, Ash Flat, Hardy, Attica, 
and Pocahontas
308 PM CST Fri Dec 17 2021

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

The National Weather Service in Little Rock has expanded the

* Flood Watch to include portions of eastern Arkansas and north 
  central Arkansas, including the following areas, in eastern 
  Arkansas, Randolph. In north central Arkansas, Sharp. 

* Through late tonight

* Despite drier soils, persistent rainfall across portions of 
  the watch area will pose a flood risk through tonight. The 
  highest potential for flooding will be across northwestern 
  Arkansas, although localized flooding will be possible 
  anywhere in and near the watch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

ARZ003>006-012>015-021>023-030-031-037-038-181200-
/O.CON.KLZK.FA.A.0004.000000T0000Z-211218T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Boone-Marion-Baxter-Fulton-Newton-Searcy-Stone-Izard-Johnson-Pope-
Van Buren-Logan-Conway-Scott-Yell-
Including the cities of Harrison, Bull Shoals, Flippin, 
Yellville, Summit, Mountain Home, Cherokee Village, 
Mammoth Spring, Jasper, Western Grove, Marshall, Leslie, 
Mountain View, Horseshoe Bend, Melbourne, Calico Rock, Oxford, 
Clarksville, Russellville, Fairfield Bay, Clinton, Booneville, 
Paris, Morrilton, Waldron, Dardanelle, Danville, and Ola
308 PM CST Fri Dec 17 2021

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flood Watch continues for

* Portions of central Arkansas, north central Arkansas, and 
  western Arkansas, including the following areas, in central 
  Arkansas, Conway, Pope, and Yell. In north central Arkansas, 
  Baxter, Boone, Fulton, Izard, Marion, Newton, Searcy, Stone, 
  and Van Buren. In western Arkansas, Johnson, Logan, and Scott. 

* Through late tonight

* Despite drier soils, persistent rainfall across portions of 
  the watch area will pose a flood risk through tonight. The 
  highest potential for flooding will be across northwestern 
  Arkansas, although localized flooding will be possible 
  anywhere in and near the watch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$

DTC

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flood watch went out at Dec 17, 11:44 AM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Dec 17, 11:44 AM CST, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1144 AM CST Fri Dec 17 2021

.UPDATE...

Updated to include the 18Z aviation discussion.

&&

.AVIATION...

Warm front lifts north this afternoon with VFR conditions south of
the boundary and IFR to LIFR cigs/vsby along and north of the
boundary. SHRA with embedded TS will increase invof N terminals
through the afternoon with a line of TSRA moving NW to SE across
remaining terminals overnight into morning. Gradual if any
improvement through 18/18Z, although VFR becomes likely beyond the
period. Winds will switch to N/NW post-front with gusts expected.

&&

.PREV DISCUSSION...(ISSUED 326 AM CST Fri Dec 17 2021)

SHORT TERM...Today Through Saturday Night

Recent radar imgry depicted scattered to widespread showers and a
few lingering thunderstorms over most of Cntrl and portions of Nrn
AR early Fri AM. Mesoanalysis data and WV sat imgry indicate broad,
pos tilted troughing extending over the Wrn coast, w/ the main trof
axis entering the Wrn periphery of the Four Corners region, and a
long fetch of upper lvl S/Wrly flow positioned over the Srn Cntrl
US. Locally, sfc obs depicted Thurs evening's cold frnt stalled out
over Srn AR, and becoming more stationary in nature.

Main theme over the short term remains on persistent rainfall across
the N/Wrn half of the Natural State through Sat night/Sun morning.
Through the course of the day Fri, short range guidance cont to
depict the aforementioned bndry winning out as a warm frnt, and
advancing back towards the north. Enhanced sfc convergence and
moisture transport in conjunction w/ plentiful WAA/isentropic ascent
wl cont to fuel high coverage and magnitude of PoPs over most of the
N/Wrn half of the state on Fri, w/ PDs of moderate to heavy rainfall
accompanying showers and thunderstorms.

By Sat, aforementioned longwave troughing is expected to overspread
the Cntrl US, w/ a fetch of N/Wrly upper flow aiding in driving a
cold frnt through the Plains and into the Srn Cntrl US. The frnt
looks to quickly surge through the FA beginning early Sat morning,
w/ one last round of scattered showers and storms accompanying the
leading edge of the frnt. As drier and cooler air filters in, PoPs
will dwindle in coverage and magnitude from N/W to S/E.

Regarding persistent rainfall, QPF looks to be the most excessive
over far N/Wrn AR, w/ forecast totals of 1 to 2 inches through Sat
night, and some locally greater amounts of 2 to 3 inches possible w/
training storms along the bndry axis. Given the N/Wrn tendency of
the axis of heavy rainfall, and antecedent dryness over the region,
have opted for no flooding headlines for LZK counties at this time,
though some localized flash flooding may still arise where rainfall
is the greatest and/or training occurs.

LONG TERM...Sunday Through Thursday

An upper level low will be located in the desert southwest to begin
the long term period with an upper trough in the Midwest. This will
provide a southwest flow over Arkansas. The upper low moves east
through north Texas Monday and along the Arkansas and Louisiana
border Monday night. Northwest flow will return to Arkansas Tuesday
and Wednesday, once the low moves off to the southeast.

Surface high pressure will be over the area much of the period. The
upper level system that moves across the southern U.S. next week
will bring a slight chance of light rain in the south Monday. The
rest of the extended period should be dry. Below normal temperatures
are expected into Monday, then a warming trend begins on Tuesday.

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...DTC
Hazardous weather outlook, Dec 17, 3:38 AM CST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
338 AM CST Fri Dec 17 2021

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-180945-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
338 AM CST Fri Dec 17 2021

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A stationary boundary will stay draped across the state on Friday,
and will be the focus for heavy rainfall through today and
Saturday. A risk for excessive rainfall, and localized flash
flooding will exist over northwestern Arkansas on Friday.
Rainfall amounts between 1 to 2 inches are forecast for much of
Arkansas, with locally higher amounts between 2 to 3 inches
possible, primarily across the northwestern part of the state.

.DAYS TWO THROUGH SEVEN...Saturday Through Thursday

No hazardous weather is anticipated through the forecast period.

.Spotter Information Statement...

Spotter Activation May or May Not Be Needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

232/51

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 1:09 PM CSTSpecial Weather StatementLZKBaxter36 min
Dec 17, 5:02 PM CSTDense Fog AdvisoryLZKBaxter, Cleburne, Conway, Faulkner, Fulton, Independence and 11 more7 hr

Nearby

Flood Watches in Arkansas, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.